My understanding of Ambien from various websites is that it's normally not intended for long-term usage, and that its effects can be magnified when a person is taking other medications (e.g., opiates) that depress the central nervous system or when his immune system may be otherwise compromised.
I got some of my information here: http://www.drugs.com/sfx/ambien-side-effects.html
Picking from the list, some of the less common side effects include:
discouragement, general feeling of discomfort or illness, lack of appetite, loss of interest or pleasure, trouble sleeping, unsteadiness, trembling, or other problems with muscle control or coordination, unusual tiredness or weakness, bladder pain, burning, crawling, itching, numbness, prickling, "pins and needles", or tingling feelings, lower back or side pain, shakiness in the legs, arms, hands, or feet, trembling or shaking of the hands or feet, change in walking and balance, clumsiness or unsteadiness, lack or loss of strength.
Many of these side effects are considered "rare," but I've seen David refer to nearly all of them as things he's been experiencing.
The Drugs.com website says this about Ambien: Elderly or debilitated patients may be especially sensitive to the effects of zolpidem tartrate. Patients with hepatic insufficiency do not clear the drug as rapidly as normal subjects. The recommended dose of Ambien in both of these patient populations is 5 mg once daily immediately before bedtime [see Warnings and Precautions (5.1); Use in Specific Populations (8.5)].
Use with CNS Depressants
Dosage adjustment may be necessary when Ambien is combined with other CNS depressant drugs because of the potentially additive effects [see Warnings and Precautions (5.1)].
Another website (http://www.ems1.com/medical-clinical/articles/681652-Zolpidem-Ambien-Drug-Whys/) says this: With regard to safety (as will be noted later), zolpidem use was associated in a near doubling of hip fracture risk in a large study of elderly patients (mean 82 years of age). While other agents including benzodiazepines, antipsychotics, and antidepressants also increased risk of hip fractures in the elderly, none had risks higher than zolpidem. (maybe the hip fractures were related to falls caused by drowsiness...this is not spelled out).
Obviously, I'm not a doctor or a pharmacist, but these comments seem possibly relevant and I thought I would pass them along.
Post Edited (clocknut) : 4/20/2014 11:10:26 AM (GMT-6)